Drug interactions make hospital intensive care units dangerous places for patients. A month long study in a medical intensive care unit uncovered almost two drug-drug interactions per patient. At least one-fourth of the interactions were judged to be serious if not life-threatening.
Most people assume that patients in intensive care settings are protected by attentive scrutiny of their medications. The study found, however, that alert fatigue interferes with pharmacists and physicians catching such interactions. Alert fatigue results when computer warnings about interactions crop up frequently and are overridden by hospital staff.
Drugs most often involved in major interactions were those to prevent blood clots and control high blood pressure. This research confirms previous findings that nearly three fourths of ICU patients receive incompatible combinations of medicines. Because patients in the ICU are often too ill to watch out for themselves, they need advocates to ask questions and be vigilant for them.
[International Journal of Pharmacy Practice, online, June 7, 2012]

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. cpmt
    Reply

    It HAPPENED TO ME LAST YEAR after surgery I was given some medication that p my blood pressure more than 200 (normal its 100,to 115) The Dr. didn’t know what was since he didn’t order any medication by injection. I never (still) found out what is was (one evening, they thought i was having a heart attack). They didn’t do anything either and continued giving me that medication for several days.
    A close friend of mine, a month ago ended in the ER when she had a bad reaction to a anti hemorrhage medication and/or possible blood pressure med. when she had a colonoscopy. They also gave her some medication that produced a serious bad reaction. She didn’t get the colonoscopy and now refuses to have one.

  2. DS
    Reply

    I’d like to hear the other comments.

  3. MB
    Reply

    My sister after full knee replacement surgery (was discharged to re-hab) there only 2 days-her daughter (RN) noticed her mother’s gray pallor-Upon calling MD-they rushed her back to hosp (she had a pulmonary embolism) she has survived due to intervention-but it seems the hospital discharge was way too soon and not thoroughly checked by Hospital MDs and nurses. (she could have easily succumbed-had her daughter not noticed her pallor.

  4. J Mc
    Reply

    My husband was taken to the hospital in July of 2008 after suffering a heart attack in a public setting. He received heparin in the ambulance; a triple bypass that evening. He was doing well the next morning. During the second night complications set in.
    Long story short, after six weeks in SICU he lost both legs, seven fingers and one thumb. He is heparin allergic. The first test came back negative (not uncommon), over a week later the second test came back positive. He had a medical history of recent procedures (within 90 days) involving heparin. His history ranked him as being highly probable for HITT. The surgeon’s warnings that it was HITT were ignored, the other six to eight “specialists” insisted it was DIC.
    He was butchered because doctors “practice” medicine and don’t care what the results are to the patient and their family. In Texas there is little legal recourse thanks to tort reform. (We settled in arbitration after threats and innuendo and insults for enough to finish paying the bills involved in his therapy) And still no one has reported this to the FDA because no doctor wants to take responsibility or smear a fellow practitioner.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.